Two interactive case studies are featured.
Information about treatment options discussed for off-label use may have evolved since this case was written on March 26, 2020. Pharmacists should refer to the CDC website for up-to-date information.
DT, a 45-year-old Caucasian man, comes to the pharmacy with 2 new prescriptions: azithromycin (500 mg daily for 1 day and 250 mg daily for 4 days) and hydroxychloroquine (200 mg 3 times a day for 10 days). He is a longtime patron, so you know his medical history well. DH is being treated for atrial fibrillation (AF), depression, gout, and hypertension. A few days ago, he got refills for allopurinol, apixaban, lisinopril, metoprolol succinate, and sertraline. You suspect that his new prescriptions are related to coronavirus disease 2019 (COVID-19). Because you have concerns about filling these prescriptions, you reach out to DT’s provider.
What issues should you bring up?
After eating dinner at a friend’s wedding, JT, a healthy 37-year-old woman, develops mildly itchy, red skin on her chest and head. JT calls the pharmacy several hours later, seeking advice. You learn that JT’s meal consisted of bread, a green salad, shrimp scampi over pasta, and a glass of red wine, plus chocolate cake and coffee for dessert. JT denies having any other symptoms. Her friend suggested that she visit an emergency department for an epinephrine injection, and JT wants to know if you agree.
How should you respond?
CASE 1: The interest in hydroxychloroquine as a treatment option stems from data suggesting that it has in vitro activity against severe acute respiratory syndrome coronavirus (SARS-CoV-2).1 The recently published results of a small French study showed that hydroxychloroquine, with or without azithromycin, reduced detection of SARS-CoV-2 RNA in upper respiratory tract samples.2 The CDC cautions that further research is needed to determine what clinical benefit, if any, this treatment may have. Several medical and pharmacy organizations warn that stockpiling these medications, which are not FDA approved for COVID-19, can negatively affect patients who rely on these drugs to treat lupus and rheumatoid arthritis. Drug shortages are already anticipated because of the pandemic.3 DT’s provider should be told about the paucity of available data, especially for nonhospitalized patients, and that this drug combination poses safety concerns and can raise the risk of QTc prolongation in this patient, who has an established history of AF.
CASE 2: JT’s symptoms are consistent with an allergic reaction secondary to histamine release. Both the shellfish and the wine, and possibly the chocolate cake, contain large quantities of histamine. Because JT is not experiencing severe symptoms, such as airway obstruction or hypotension, intramuscular epinephrine does not appear indicated. She be advised to buy a first- or second-generation H1 antihistamine, such as cetirizine or diphenhydramine, for treatment. If her symptoms change or worsen, she should reevaluate the need to seek urgent care.
Quinn LaCasse is a PharmD candidate at the University of Connecticut School of Pharmacy in Storrs.Stefanie C. Nigro, PharmD, BCACP, CDE, BC-ADM, is an associate clinical professor at the University of Connecticut School of Pharmacy in Storrs.